Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 242, NWS Nashville, TN

July 7, 2012Giles County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 7, 2012, 5:57 PM CDT for Giles County, Marshall County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 5:57 PM CDT (22:57 UTC)
Expired
Jul 7, 2012, 6:30 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Marshall County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS54 KOHX 072257
SVROHX
TNC055-117-072330-
/O.NEW.KOHX.SV.W.0242.120707T2257Z-120707T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
557 PM CDT SAT JUL 7 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GILES COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN MARSHALL COUNTY IN MIDDLE TENNESSEE...

* UNTIL 630 PM CDT

* AT 554 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR CORNERSVILLE...MOVING NORTHWEST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORNERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
BUILDING LOCATION NOW.

&&

LAT...LON 3528 8703 3544 8687 3531 8665 3530 8665
      3531 8668 3525 8675 3526 8682 3520 8682
      3519 8683
TIME...MOT...LOC 2257Z 117DEG 16KT 3528 8680

$$

FORECASTER:13
1 follow-up statement
597 
WWUS54 KOHX 072318
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
618 PM CDT SAT JUL 7 2012

TNC117-072328-
/O.CAN.KOHX.SV.W.0242.000000T0000Z-120707T2330Z/
MARSHALL TN-
618 PM CDT SAT JUL 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARSHALL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF MARSHALL 
COUNTY.

LAT...LON 3530 8692 3526 8684 3519 8683 3528 8703
TIME...MOT...LOC 2318Z 095DEG 17KT 3524 8691

$$

TNC055-072330-
/O.CON.KOHX.SV.W.0242.000000T0000Z-120707T2330Z/
GILES TN-
618 PM CDT SAT JUL 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
GILES COUNTY UNTIL 630 PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 9 MILES EAST OF PULASKI...MOVING WEST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GILES COUNTY.

LAT...LON 3530 8692 3526 8684 3519 8683 3528 8703
TIME...MOT...LOC 2318Z 095DEG 17KT 3524 8691

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:21 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 7, 4:21 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT SAT JUL 7 2012

.SHORT TERM...UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN THIS
WEEKEND AND GIVE WAY TO A TROUGH THAT WILL SETTLE OVER THE EASTERN
U.S. POPS WILL INCREASE THROUGH SATURDAY NIGHT AND SUNDAY.
TEMPERATURES WILL FINALLY BEGIN TO SHY AWAY FROM THE HUNDREDS AS
MORE MOISTURE ENTERS THE AREA OVER THE NEXT COUPLE OF DAYS.
DIURNAL HEATING ALONG WITH THE APPROACHING FRONT WILL GIVE THE
NORTHERN PORTION OF OUR AREA A HIGHER CHANCE OF STRONG TO SEVERE
STORMS ON SUNDAY. INCREASED POPS MONDAY MORNING AS A COLD FRONT,
ASSOCIATED WITH AN UPPER LEVEL TROUGH, BEGINS TO MOVE SOUTHEAST
ACROSS THE AREA. SOUNDINGS INDICATE PWAT VALUES CLIMBING AND
TOPPING OUT AROUND 2 INCHES ON MONDAY ALONG WITH PLENTY OF
INSTABILITY. LOW TEMPERATURES EXPECTED TO REMAIN IN THE MID TO LOW
70S AT NIGHT AND FALL FROM THE UPPER 90S ON SUNDAY TO THE UPPER
80S ON MONDAY. CLOUD COVER INCREASES AS THE COLD FRONT SETTLES IN
ON MONDAY AND STICKS AROUND INTO THE LONG TERM.

.LONG TERM...TEMPS EXPECTED TO REMAIN NEAR NORMAL...HIGHS IN THE
UPPER 80S, LOWS NEAR 70. FRONTAL BOUNDARY APPEARS TO STALL AND
LOOKS LIKE IT COULD BRING A DECENT AMOUNT OF RAIN TO THE SOUTHEAST
COUNTIES OF THE MID-STATE. INSTABILITY ALONG THE BOUNDARY WILL
ENCOURAGE SCATTERED THUNDERSTORMS THROUGHOUT THE LONG TERM
FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      76  98  73  88 /  20  60  70  70
CLARKSVILLE    73  98  71  87 /  20  60  70  70
CROSSVILLE     70  93  69  84 /  20  50  60  60
COLUMBIA       75  97  73  88 /  30  50  50  70
LAWRENCEBURG   73  96  72  88 /  30  50  50  70
WAVERLY        73  97  72  87 /  30  60  70  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-022>034-
056>065-075-077-078-093>095.

&&

11
Hazardous weather outlook, Jul 7, 5:00 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT JUL 7 2012

TNZ005>011-022>034-056>065-075-077-078-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-BEDFORD-
COFFEE-WARREN-WAYNE-LAWRENCE-GILES-
500 AM CDT SAT JUL 7 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES IN THE 90S AND 100S ALONG WITH HIGH RELATIVE
HUMIDITY LEVELS WILL LEAD TO HEAT INDEX VALUES AROUND 105
AGAIN THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE AGAIN
THIS AFTERNOON. SOME STORMS WILL BE STRONG TO POSSIBLY
SEVERE...WITH DAMAGING WINDS...SMALL HAIL...BRIEF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THIS IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF MIDDLE TENNESSEE ON SUNDAY AND SUNDAY NIGHT...AND
ACROSS EASTERN PORTIONS OF MIDDLE TENNESSEE ON MONDAY AND MONDAY
NIGHT.

A COLD FRONT MOVING SOUTHWARD ACROSS THE REGION WILL SPAWN
SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS ACROSS THE
MID STATE FROM SUNDAY INTO MONDAY. SOME STORMS WILL CONTAIN
DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE ANTICIPATED
FROM TUESDAY THROUGH FRIDAY. NEVERTHELESS...A FEW STORMS MAY BE
STRONG EACH OF THESE DAYS AS WELL.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED ON SUNDAY AND
MONDAY.

TNZ066-079-080-081000-
CUMBERLAND-GRUNDY-VAN BUREN-
500 AM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE AGAIN
THIS AFTERNOON. SOME STORMS WILL BE STRONG TO POSSIBLY
SEVERE...WITH DAMAGING WINDS...SMALL HAIL...BRIEF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THIS IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF MIDDLE TENNESSEE ON SUNDAY AND SUNDAY NIGHT...AND
ACROSS EASTERN PORTIONS OF MIDDLE TENNESSEE ON MONDAY AND MONDAY
NIGHT.

A COLD FRONT MOVING SOUTHWARD ACROSS THE REGION WILL SPAWN
SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS ACROSS THE
MID STATE FROM SUNDAY INTO MONDAY. SOME STORMS WILL CONTAIN
DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE ANTICIPATED
FROM TUESDAY THROUGH FRIDAY. NEVERTHELESS...A FEW STORMS MAY BE
STRONG EACH OF THESE DAYS AS WELL.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

SHAMBURGER

In the hours before

Special weather statement, Jul 7, 3:34 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
334 PM CDT SAT JUL 7 2012

TNZ093-072100-
WAYNE-
334 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WAYNESBORO...MOVING SOUTHWEST AT
10 MPH.

SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3501 8799 3512 8800 3513 8799 3529 8799
      3530 8801 3539 8802 3542 8770 3542 8760
      3540 8757 3515 8758 3503 8760 3502 8761

TB12
Special weather statement, Jul 7, 4:59 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
459 PM CDT SAT JUL 7 2012

TNZ093-072300-
WAYNE-
459 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF COLLINWOOD...OR 14 MILES
SOUTHWEST OF WAYNESBORO...MOVING WEST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH
ARE EXPECTED WITH THIS STORM. PLEASE STAY INDOORS AS LIGHTNING CAN
STRIKE WITH NO WARNING.

LAT...LON 3519 8799 3521 8799 3521 8774 3513 8774
      3507 8776 3507 8799

TB12
Special weather statement, Jul 7, 5:15 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CDT SAT JUL 7 2012

TNZ008-027-028-072245-
DAVIDSON-SUMNER-WILSON-
515 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...SUMNER AND WILSON
COUNTIES...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT JULIET...OR 11 MILES WEST OF
LEBANON...MOVING WEST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3612 8670 3634 8667 3628 8636 3610 8645

TB12
Special weather statement, Jul 7, 5:42 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CDT SAT JUL 7 2012

TNZ058-060-094-095-072330-
GILES-LAWRENCE-LEWIS-MAURY-
542 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE...LEWIS AND
MAURY COUNTIES...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT PLEASANT...OR 13 MILES SOUTHWEST OF
COLUMBIA...MOVING NORTHWEST AT 15 MPH.

PEOPLE IN EASTERN LEWIS...NORTHEASTERN LAWRENCE...NORTHWESTERN GILES
AND SOUTHWESTERN MAURY COUNTIES...INCLUDING THE CITY OF MOUNT
PLEASANT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3545 8756 3564 8739 3552 8705 3536 8716

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:05 PM CDTSpecial Weather StatementOHXRobertson25 min
Jul 6, 9:22 PM CDTSpecial Weather StatementOHXLawrence53 min
Jul 7, 3:34 PM CDTSpecial Weather StatementOHXWayne26 min
Jul 7, 4:27 PM CDTSevere Thunderstorm WarningOHXWayne33 min
Jul 7, 4:59 PM CDTSpecial Weather StatementOHXWayne61 min
Jul 7, 5:15 PM CDTSpecial Weather StatementOHXWilson30 min
Jul 7, 5:42 PM CDTSpecial Weather StatementOHXLewis48 min
Jul 7, 5:59 PM CDTSpecial Weather StatementOHXDavidson31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.